Alert archive / Nevada / Flash Flood Warnings in 2013

Flash Flood Warning 143, NWS Las Vegas, NV

August 20, 2013Nye County, Nevada

NWS Las Vegas, NV issued this flash flood warning at Aug 20, 2013, 12:51 PM PDT for Nye County, Nevada. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2013, 12:51 PM PDT (19:51 UTC)
Expired
Aug 20, 2013, 3:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Nye County, NV

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 7.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
344 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2731 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

675 
WGUS55 KVEF 201951
FFWVEF
NVC023-202245-
/O.NEW.KVEF.FF.W.0143.130820T1951Z-130820T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1251 PM PDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL NYE COUNTY IN SOUTH CENTRAL NEVADA...

* UNTIL 345 PM PDT.

* AT 1242 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER CENTRAL NYE COUNTY...OR 18
  MILES NORTHWEST OF RACHEL. THE STORM PRODUCING VERY HEAVY RAIN WAS
  NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL NYE COUNTY INCLUDING ROUTE 375 THE 
  EXTRATERRESTRIAL HIGHWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED IN WASHES...LOW WATER CROSSINGS AND ON
AREA ROADWAYS. FLASH FLOODING IS NATURES NUMBER ONE KILLER. TO ESCAPE
RISING WATER...MOVE TO HIGHER GROUND. NEVER TRY TO CROSS A FLOODED
ROADWAY OR WALK THROUGH FLOODWATERS. TURN AROUND...DONT DROWN!

REPORT FLOODING BY POSTING YOUR REPORT TO THE LAS VEGAS NATIONAL
WEATHER SERVICE FACEBOOK PAGE...OR ON TWITTER USING...AT NWSVEGAS.

&&

LAT...LON 3799 11611 3798 11591 3771 11590 3771 11610

$$

JH
1 follow-up statement
891 
WGUS75 KVEF 202138
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
238 PM PDT TUE AUG 20 2013

NVC023-202146-
/O.CAN.KVEF.FF.W.0143.000000T0000Z-130820T2245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
NYE NV-
238 PM PDT TUE AUG 20 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL NYE
COUNTY...

THERE HAS BEEN NO RAIN OVER THE WARNING AREA FOR A WHILE. ANY 
FLOODING WHICH MAY HAVE OCCURRED WILL HAVE SUBSIDED. 

LAT...LON 3799 11611 3798 11591 3771 11590 3771 11610

$$

JH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 20, 9:35 AM PDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 20, 9:35 AM PDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
935 AM PDT TUE AUG 20 2013

.SYNOPSIS...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS
MUCH OF THE AREA TODAY BEFORE DRYING BEGINS TO TAKE PLACE FROM THE
WEST ON WEDNESDAY. THIS WILL RESULT IN THUNDERSTORMS BEING CONFINED
TO MAINLY MOHAVE COUNTY THURSDAY AND FRIDAY. HOWEVER...THUNDERSTORMS
ARE EXPECTED TO MOVE BACK INTO SOUTHERN NEVADA AND SOUTHEAST
CALIFORNIA LATE IN THE WEEKEND. TEMPERATURES WILL BE NEAR NORMAL
THROUGH THE PERIOD.
&&

.UPDATE...SATELLITE LOOP SHOWED DEBRIS CLOUDS MOVING NORTH AND
THINNING OUT AS EXPECTED. PLENTY OF MOISTURE REMAINS IN PLACE AND
UPPER LEVEL FLOW IS BROADLY DIFLUENT...SO SHOULD BE ANOTHER ACTIVE
AFTERNOON. GRIDS LOOK REPRESENTATIVE AND NO UPDATE PLANNED AT THIS
TIME.
&&

.PREV DISCUSSION...
325 AM PDT TUE AUG 20 2013

.SHORT TERM...TODAY THROUGH WEDNESDAY...RADAR AND SATELLITE LOOPS
SHOW PARTLY TO MOSTLY CLOUDY SKIES ACROSS MUCH OF THE REGION THIS
MORNING. MUCH OF THIS WILL THIN AND MOVE NORTH OF THE AREA THIS
MORNING...AND SHOULD ALLOW FOR ENOUGH DAYTIME HEATING AND
DESTABILIZATION TO CREATE ISOLATED TO SCATTERED THUNDERSTORMS THIS
AFTERNOON. THE 00Z AND 06Z NAM RUNS BOTH CAME IN A BIT WETTER OVER
WESTERN SAN BERNARDINO COUNTY TODAY THAN THE ECMWF/GFS RUNS. SINCE
THE NAM SEEMS TO BE INITIALIZED FAIRLY WELL I WENT AHEAD AND BUMPED
UP POPS OVER THE HIGHER TERRAIN AND FAVORED AREAS THERE.
OTHERWISE...THE BEST CHANCES FOR ACTIVITY TODAY WILL BE NORTH OF LAS
VEGAS WITH AT LEAST A SLIGHT CHANCE PRETTY MUCH CWA-WIDE. HIGH-RES
MODELS INDICATE THAT MUCH OF THE ACTIVITY WILL REMAIN ANCHORED TO
THE TERRAIN TODAY...HOWEVER STORMS THAT DO MOVE OFF THE TERRAIN
SHOULD MOVE NORTHEAST AT 10-15 MPH. WITH A BIT MORE SHEAR
TODAY...THERE MAY BE SOME MORE HAIL WITH STRONGER STORMS...OTHERWISE
FLASH FLOODING AND GUSTY WINDS WILL BE THE MAIN THREATS.

FOR WEDNESDAY...MUCH MORE SIGNIFICANT DRYING WILL TAKE PLACE FROM
THE WEST...LIMITING MOST OF THE CONVECTION TO MOHAVE...LINCOLN...AND
THE HIGHER ELEVATIONS OF CLARK COUNTY. THOUGH I DID LEAVE JUST A
SLIGHT CHANCE OVER THE SIERRA DURING THE AFTERNOON. TEMPERATURES
WILL BE AROUND NORMAL TODAY...AND CLIMB A DEGREE OR TWO WEDNESDAY.

.LONG TERM...THURSDAY THROUGH MONDAY...THE UPPER LOW LIFTING ACROSS
NORTHERN CALIFORNIA THURSDAY WILL KEEP A DRY SOUTHWEST FLOW IN PLACE
THROUGH FRIDAY OVER MOST OF THE AREA EXCEPT MOHAVE COUNTY WHERE
ISOLATED THUNDERSTORMS WILL STILL BE POSSIBLE. FOCUS WILL THEN TURN
TOWARD THE TROPICS OFF THE WEST COAST OF CENTRAL MEXICO WHERE MEDIUM
RANGE MODELS HAVE BEEN INDICATING A TROPICAL SYSTEM DEVELOPING THEN
MOVING UP ALONG THE BAJA PENINSULA SATURDAY AND SUNDAY. A LOOK AT
RECENT SATELLITE LOOPS REVEALS THAT WAS NO SIGN OF A TROPICAL SYSTEM
SPINNING UP YET. SO...IT IS TOO EARLY TO GET OVERLY EXCITED ABOUT
IT. ALSO...THERE ARE CONSIDERABLE DIFFERENCES IN THE TRACK OF THE
SYSTEM AFTER SUNDAY...ESPECIALLY BETWEEN THE OPERATIONAL GFS AND
ECMWF. THE SYSTEM CIRCULATION IS FORECAST TO BE NEAR THE BAJA SPUR
SUNDAY MORNING BY BOTH SOLUTIONS. THE 00Z GFS THEN LIFTS THE BODY OF
THE TROPIC SYSTEM AND ALL ASSOCIATED MOISTURE UP ACROSS NORTHERN
BAJA AND INTO SOUTHERN NEVADA BY MONDAY. THAT WOULD BE A RARE AND
WIDESPREAD PRECIP EVENT. THE 00Z ECMWF...BY CONTRAST...TURNS THE
SYSTEM TO THE WEST AND DISSIPATES IT OVER THE COLDER PACIFIC WATERS.
THE MAIN STORY WILL BE THE POTENTIAL THAT THIS SCENARIO WILL HAVE AT
INDUCING A DEEP GULF SURGE UP INTO SOUTHERN NEVADA AND SURROUNDING
AREAS LATE SATURDAY AND SUNDAY. CONFIDENCE IN THIS SURGE IS
INCREASING SLIGHTLY WITH EACH MODEL RUN AND POPS/DEWPOINTS/CLOUD
COVER WERE NUDGED UPWARD ACCORDINGLY ALONG WITH A DECREASE IN HIGH
TEMPERATURES SUNDAY AND MONDAY. THIS HAS THE POTENTIAL TO BE THE
MOST SIGNIFICANT INFLUX OF MOISTURE INTO THE REGION THIS SUMMER. NOW
WE JUST NEED THAT TROPICAL SYSTEM TO DEVELOP FIRST.

.AVIATION...FOR MCCARRAN...THUNDERSTORMS ARE EXPECTED TO FORM AROUND
THE KLAS VALLEY AROUND NOON TODAY...AND MAY IMPACT THE VALLEY AFTER
21Z. OUTSIDE OF STORMS...WINDS SHOULD GENERALLY BE SOUTH AROUND 5-10
KTS. SCT-BKN CLOUDS AROUND 10-12K FEET...BUT MAY LOWER TO AROUND 8K
FEET NEAR STORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THUNDERSTORM COVERAGE IS EXPECTED TO BE A BIT MORE
WIDESPREAD TODAY...MAINLY OVER THE HIGHER TERRAIN ACROSS THE AREA.
GUSTY AND ERRATIC WINDS POSSIBLE WITH ANY STORMS. OUTSIDE OF ANY
STORMS...WINDS SHOULD GENERALLY BE SOUTHEAST TO SOUTH AROUND 10 KTS.
SCT-BKN CLOUDS AROUND 10-12K FEET...BUT WILL LOWER TO AROUND 8K FEET
NEAR STORMS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

MORGAN/WOLCOTT/ADAIR

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER
Hazardous weather outlook, Aug 20, 4:36 AM PDT, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
436 AM PDT TUE AUG 20 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-210700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
436 AM PDT TUE AUG 20 2013 /436 AM MST TUE AUG 20 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THROUGH THIS
EVENING...ESPECIALLY NEAR HIGHER TERRAIN. STORM MOVEMENT WILL BE TO
THE NORTHEAST AT 10 TO 15 MPH. THE PRIMARY HAZARD WITH ANY STORM
WILL BE HEAVY RAIN AND THE POTENTIAL FOR FLASH FLOODING. STRONG
GUSTY WINDS AND HAIL WILL ALSO BE POSSIBLE WITH A FEW STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DRYING IS EXPECTED TO TAKE PLACE FROM SOUTHWEST TO NORTHEAST
TONIGHT AND WEDNESDAY THEN ISOLATED STORMS SHOULD BE CONFINED TO
NORTHWEST ARIZONA THURSDAY AND FRIDAY. A TROPICAL SYSTEM NEAR BAJA
CALIFORNIA MAY INFLUENCE THE WEATHER THIS WEEKEND INTO EARLY NEXT
WEEK. THERE IS SOME POTENTIAL FOR A SURGE OF MOISTURE FROM THE GULF
OF CALIFORNIA INTO THE MOJAVE DESERT LATE SATURDAY INTO SUNDAY WHICH
WOULD LEAD TO EXTENSIVE THUNDERSTORM COVERAGE. CONFIDENCE IS STILL
LOW IN THE DETAILS OF THIS SCENARIO BUT CHANCES OF THUNDERSTORMS
WILL TREND UPWARD SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

JA

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 1:06 PM PDTFlash Flood WarningVEFClark, Lincoln3 hr

Nearby

Flash Flood Warnings in Nevada, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.